Some new families of positive-rank elliptic curves arising from Pythagorean triples

Mehdi Baghalaghdam and Farzali Izadi
Notes on Number Theory and Discrete Mathematics
Print ISSN 1310–5132, Online ISSN 2367–8275
Volume 24, 2018, Number 3, Pages 27—36
DOI: 10.7546/nntdm.2018.24.3.27-36
Download full paper: PDF, 194 Kb

Details

Authors and affiliations

Mehdi Baghalaghdam
Department of Mathematics, Faculty of Science,
Azarbaijan Shahid Madani University, Tabriz 53751-71379, Iran

Farzali Izadi
Department of Mathematics, Faculty of Science,
Urmia University, Urmia 165-57153, Iran

Abstract

In the present paper, we introduce some new families of elliptic curves with positive rank arising from Pythagorean triples. We study elliptic curves of the form y2 = x3A2x + B2, where A, B ∈ {a, b, c} are two different numbers and (a, b, c) is a rational Pythagorean triple. First of all, we prove that if (a, b, c) is a primitive Pythagorean triple (PPT), then the rank of each family is positive. Furthermore, we construct subfamilies of rank at least 3 in each family but one with rank at least 2, and obtain elliptic curves of high rank in each family. Finally, we consider two other new families of elliptic curves of the forms y2 = x(xa2)(x + c2) and y2 = x(xb2)(x + c2), and prove that if (a, b, c) is a PPT, then the rank of each family is positive.

Keywords

  • Elliptic curves
  • Rank
  • Pythagorean triples

2010 Mathematics Subject Classification

  • 11G05
  • 14H52
  • 14G05

References

  1. Dujella, A. (2012) High rank elliptic curves with prescribed torsion. Available online: http://www.maths.hr/˜duje/tors.html.
  2. Fermigier, S. (1996) Construction of high-rank elliptic curves over Q and Q(t) with nontrivial 2-torsion. In: Cohen H. (eds) Algorithmic Number Theory. ANTS 1996, 115–120. Lecture Notes in Computer Science, Vol: 1122. Springer, Berlin, Heidelberg.
  3. Izadi, F. & Nabardi, K. (2016) A family of elliptic curves of rank at least 4, Involve Journal of Mathematics, 9(5), 733–736.
  4. Izadi, F., Nabardi, K., & Khoshnam, F. (2011) On a family of elliptic curves with positive rank arising from Pythagorean triples. Available online: https://arxiv.org/abs/1012.5837.
  5. Nagao, K. & Kouya, T. (1994) An example of an elliptic curve over Q with Rank  21, Proc. Japan Acad, Ser: A, 70(4), 104–105.
  6. Naskrecki, B. (2013) Mordell–Weil ranks of families of elliptic curves associated to Pythagorean triples, Acta Arith, 160(2), 159–183.
  7. Park, J., Poonen, B., Voight, J., &Wood M. M. (2016) A heuristic for boundedness of ranks of elliptic curves. Available online: http://arxiv.org/abs/1602.01431.
  8. SAGE software. Available online: http://sagemath.org.
  9. Silverman, J. H., & Tate, J. (1992) Rational Points on Elliptic Curves, Undergraduate Texts in Mathemathics, Springer-Verlag, New York.
  10. Silverman, J. H. (1994) Advanced Topics in the Arithmetic of Elliptic Curves, Springer-Verlag, New York.
  11. Washington, L. C. (2008) Elliptic Curves: Number Theory and Cryptography, Chapman-Hall.

Related papers

Cite this paper

APA

Baghalaghdam, Mehdi & Izadi, F. (2018). Some new families of positive-rank elliptic curves arising from Pythagorean triples. Notes on Number Theory and Discrete Mathematics, 24(3), 27-36, doi: 10.7546/nntdm.2018.24.3.27-36.

Chicago

Baghalaghdam, Mehdi, and Farzali Izadi. “Some New Families of Positive-rank Elliptic Curves Arising from Pythagorean Triples.” Notes on Number Theory and Discrete Mathematics 24, no. 3 (2018): 27-36, doi: 10.7546/nntdm.2018.24.3.27-36.

MLA

Baghalaghdam, Mehdi, and Farzali Izadi. “Some New Families of Positive-rank Elliptic Curves Arising from Pythagorean Triples.” Notes on Number Theory and Discrete Mathematics 24.3 (2018): 27-36. Print, doi: 10.7546/nntdm.2018.24.3.27-36.

Comments are closed.